Common painkillers, such as ibuprofen, are associated with a 30% increased risk of first hospital admission for heart failure, reveals research published ahead of print in Heart.
Although the overall risk is small, say the researchers, it may have a considerable impact on public health, particularly among the elderly in whom heart failure is common.
The authors base their findings on data from the General Practice Research Database, which holds the anonymised medical records of millions of patients registered with family doctors across the UK.
They identified all patients who were aged between 60 and 84 on January 1 1997 and monitored them up to the end of December 2000.
They found that a previous diagnosis of heart failure, obesity, being a smoker, and a history of recent specialist appointments and inpatient stays were all associated with a greater chance of being admitted to hospital for heart failure for the first time.
Fourteen per cent of patients were taking NSAIDs at the time of their admission compared with 10% of the comparison group of randomly selected people. Half of those admitted to hospital were men, and half were aged between 70 and 79.
Of all the NSAIDs, people taking indomethacin seemed to be at the highest risk. They were over three times as likely to be admitted to hospital for heart failure as those not taking the drug. Osteoarthritis was the most common reason for taking NSAIDs.
The authors point out that the figures suggest that there would be one extra first hospital admission for heart failure for every 1000 people aged between 60 and 84 taking NSAIDs, which is small.
But they suggest that this could rise to three additional cases among patients aged 70 and older with conditions, such as diabetes, high blood pressure, or kidney failure.
Heart failure is a common cause of illness and death among the elderly, they say. “Even a small increase in the risk can translate into a significant disease burden in the general population,” they conclude.
British Medical Journal
Revision date: June 18, 2011
Last revised: by Janet A. Staessen, MD, PhD